I have severe seasonal allergies, I always knew I did. Two days ago, I went to see my allergist (who I’ve been seeing for food allergies 😦 ) and he looked inside my nose (eeeek) and told me he was surprised that I could breathe as there was so much inflammation in my nostrils. So he recommended a steroid shot (100 mg Depo Medrol), some heavy duty anti allergy meds (Montelukast) and a steroid and antihistamine nose spray. And instead of being overjoyed that my allergies are being treated and will soon be gone, I went into panic mode. Steroid injection?! Will it send me straight into depression or, sometimes infinitely worse, mania?? Here are the psychiatric side effects for Depo Medrol: Psychiatric reactions, such as mood changes (including irritability, depression and suicidal thoughts), psychotic reactions (including mania, delusions and hallucinations), anxiety, confusion, memory loss, sleep disturbances.
What about the Montelukast? Here are the psychiatric side effects listed for it: aggression, anxiousness, dream abnormalities and hallucinations, depression, insomnia, irritability, restlessness, suicidal thinking and behavior (including suicide), and tremor. By the way, it’s very interesting that the Montelukast, which is an anti leukotriene, causes psychological side effects. Leukotrienes are molecules produced by leukocytes or white cells (the warriors of our immune system), they cause bronchial smooth muscle contraction, they attract other white cells to the vicinity. These are 3 – 4 times more potent in their effects as histamine. Anyway, the point is that once again there is a connection between our immune system and mental illness. There are many such connections. I will write a post about it soon.
For most people, a steroid shot for allergies is just an inconvenience. For people with mental illness, it is something to be thought about carefully, and even then, it could be an undoer of a life you have oh so carefully, with trembling, tired hands, put together. The same can be said for the leukotriene inhibitors, such as Montelukast.
So, now what do I do? Well I have two options, take them, or not take them. And I will discuss these issues with my psychiatrist and my allergist. In the final analysis though, it’s being injected into me, and I will react to it in whatever way I will, so the decision is mine. Scary, going into the unknown, I’m hoping that all will be well, mood as well as allergies.